|Year : 2017 | Volume
| Issue : 1 | Page : 48-49
A case report of valproate-induced acute pancreatitis
Virendra Atam1, Jitendra Singh1, Kanhaiya Agrawal1, Anju Dinkar2, Isha Atam1
1 Department of Medicine, King George's Medical University, Lucknow, India
2 Department of Microbiology, Institute of Medical Sciences, BHU, Varanasi, Uttar Pradesh, India
|Date of Web Publication||17-Jan-2017|
Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
Valproic acid is a branched chain aliphatic carboxylic acid which is widely used as antiepileptic drug. Valproic acid-induced acute pancreatitis is an uncommon cause of acute pancreatitis. Hereby we describe a 23-year-old unmarried female, who developed acute pancreatitis following the 12 th day of valproate monotherapy prescribed for seizure disorder. Valproate was immediately stopped and replaced with levetiracetam. She improved on conservative management.
Keywords: Acute pancreatitis, anticonvulsant, seizure disorder, valproate
|How to cite this article:|
Atam V, Singh J, Agrawal K, Dinkar A, Atam I. A case report of valproate-induced acute pancreatitis. J Med Soc 2017;31:48-9
| Introduction|| |
Acute pancreatitis is a serious disease. Eighty percent cases of acute pancreatitis are due to Gall stones and alcoholism while 10% of cases remain idiopathic. Other miscellaneous causes are abdominal trauma (iatrogenic or accidental), metabolic (hypertriglyceridemia and hypercalcemia), infections (mumps, hepatitis, rubella, mycoplasma, parasites), ischemia, vasculitis, inherited diseases, toxins, and drugs. The first case of drug-induced pancreatitis was reported in 1955. Since then many drugs have been accused of causing pancreatitis and its incidence is reported between 0.1% and 2%. ,, Currently, only few case reports describing valproate-induced pancreatits have been published. ,
| Case Report|| |
A 23-year-old female was admitted to our emergency department with complaints of pain abdomen and vomiting for 2 days. Pain was localized to epigastrium, severe in nature, continuous and radiating to back. Pain was worsening with duration.
On general examination, patient was afebrile and there was no pallor or icterus. Vitals were stable. Abdomen examination showed tender epigastrium without any guarding or rigidity. Rest of the systemic examinations was normal. There was no history of jaundice, trauma, alcoholism, recent surgical intervention, diabetes mellitus, history suggestive of vasculitis, inflammatory bowel disease or any similar episodes of abdominal pain in past.
On enquiry, we revealed that she was taking tablet valprol CR 500 mg twice a day for a newly diagnosed seizure disorder. On the 12 th day, after starting medication she developed pain abdomen which was not relieved by painkillers.
On investigations, hemoglobin 12.2 g/dl, total leukocyte count 4600/mm 3 , and platelet count 260,000/mm 3 . Serum Na + /K + /Ca ++ /Mg ++ , liver function test, renal function test, and lipid profile were within normal limit. Serum amylase and lipase were 2100 U/L and 1900 U/L, respectively. Chest X-ray and electrocardiography were normal. Ultrasonography (USG) of abdomen demonstrated bulky pancreas with irregular margins suggestive of acute pancreatitis [Figure 1].
|Figure 1: Pancreas is bulky with irregular margins with associated mild peripancreatic collection|
Click here to view
On the basis of clinical signs and symptoms, acute pancreatitis was suspected. Later on, the increased levels of serum lipase and amylase confirmed the clinical suspicion.
Other causes of acute pancreatitis were excluded and final diagnosis of valproate-induced acute pancreatitis was established.
Valproate was immediately stopped and replaced with intravenous levetiracetam. She was kept nil per oral and managed with intravenous fluid and analgesics.
Abdominal pain subsided, and she was initiated to take orally. Serum amylase and lipase were normalized after 14 days. The patient was discharged on oral levetiracetam 500 mg twice a day and call for regular visit in outpatient department. She responded well to oral levetiracetam in our 4 months follow-up.
| Discussion|| |
Valproic acid is used as a broad spectrum anticonvulsant agent. Although it is well tolerated. However, the well-known side effects of valproic acid are ataxia, sedation, tremor, hepatotoxicity, thrombocytopenia, gastrointestinal irritation, weight gain, hyperammonemia, and transient alopecia.  While valproic acid-induced pancreatitis is a rare entity with an estimated incidence of one in 40,000. 
The first case of valproic acid-induced pancreatitis was reported by Batalden et al. in 1979.  Valproate-induced acute pancreatitis may develop as early as 1 week and as late as 8 years after initiation of therapy and it is considered an idiosyncratic reaction. The exact pathogenesis of valproate induce acute pancreatitis is not well understood. Although the most possible theory is capillary injury mediated by oxygen derived free radicals.  Diagnosis of drug-induced acute pancreatitis usually depends on following facts: (a) Acute pancreatitis is developed while patient is on the drug, (b) exclusion of other possible causes, (c) resolution of pancreatitis with cessation of the drug, and (d) reoccurrence of pancreatitis with administration of the drug. 
Increased serum amylase and lipase levels are fundamental tests to diagnose pancreatitis. In this clinical scenario, serum lipase is more specific for pancreatic damage. Further investigations like abdominal USG or computed tomography are required. The previous literature did not find any association of valproate-induced pancreatitis with valproic acid dosage, serum levels, type of preparation, duration of therapy, or presence of concomitant medications. 
It is reported that most cases are mild and self limiting, and withdrawal of valproic acid normalize the levels of serum lipase and amylase levels with disappearance of the symptomology. While our case was presented with severe episode of pain in abdomen who was recovered fully on conservative management.
| Conclusion|| |
Drug-induced pancreatitis is a relative rare entity, but should not be overlooked in a patient who presents with idiopathic acute pancreatitis. This case report highlights that high index of suspicion is needed in patients taking valproic acid and the medicine should also be avoided in future to prevent reoccurrence of pancreatitis.
Authors owe thanks to patient and his attendants for their cooperation and faith in us.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hamad AE, Fawzi ME. Valproate associated acute pancreatitis. Neurosciences (Riyadh) 2000;5:156-8.
Singh J, Dinkar A, Gupta KK. Enteric fever complicated to acute pancreatitis; a case report. IJSR 2014;3:1017-18.
Singh J, Dinkar A, Atam V, Atam I. An uncommon Presentation of severe Falciparum Malaria: Acute Pancreatitis. I Int Res J Medical Sci 2014;2:1-5.
Gerstner T, Büsing D, Bell N, Longin E, Kasper JM, Klostermann W, et al.
Valproic acid-induced pancreatitis: 16 new cases and a review of the literature. J Gastroenterol 2007;42:39-48.
Lowenstein DH. Seizures and epilepsy. In: Kasper DL, Hauser SL, Jameson JL, Fauci AS, Longo DL, Loscalzo J, editors. Harrison's Principles of Internal Medicine. 19 th
ed. New York: McGraw Hill; 2015. p. 2542-59.
Batalden PB, Van Dyne BJ, Cloyd J. Pancreatitis associated with valproic acid therapy. Pediatrics 1979;64:520-2.
Sanfey H, Bulkley GB, Cameron JL. The role of oxygen-derived free radicals in the pathogenesis of acute pancreatitis. Ann Surg 1984;200:405-13.
Steinberg W, Tenner S. Acute pancreatitis. N Engl J Med 1994;330:1198-210.
Sinclair DB, Berg M, Breault R. Valproic acid-induced pancreatitis in childhood epilepsy: Case series and review. J Child Neurol 2004;19:498-502.
|This article has been cited by|
||Drug induced pancreatitis: A systematic review of case reports to determine potential drug associations
| ||Dianna Wolfe,Salmaan Kanji,Fatemeh Yazdi,Pauline Barbeau,Danielle Rice,Andrew Beck,Claire Butler,Leila Esmaeilisaraji,Becky Skidmore,David Moher,Brian Hutton,Francisco X. Real |
| ||PLOS ONE. 2020; 15(4): e0231883 |
|[Pubmed] | [DOI]|
||AN UNUSUAL ETIOLOGY OF ACUTE NECROTIC PANCREATITIS IN A COMATOSE PATIENT
| ||Cristina Bologa,Catalina Lionte,Manuela Ursaru,Laurentiu Sorodoc,Elena Adorata Coman,Gabriele Puha,Ovidiu Rusalim Petris |
| ||Journal of Emergency Medicine Case Reports. 2019; : 43 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2017; 1639(1): 247 |
|[Pubmed] | [DOI]|